Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 14, 2021, 4:55 PM MDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 4:55 PM MDT (22:55 UTC)
- Expired
- Aug 14, 2021, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.25 in
- Wind
- 30
The radar
The Billings radar (KBLX), 217 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WWUS85 KTFX 142255
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
455 PM MDT Sat Aug 14 2021
MTZ055-142330-
Gallatin MT-
455 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Gallatin
County through 530 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake, or 20 miles west of Mammoth. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain is
also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Gallatin
County.
This includes Highway 191 between mile markers 31 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4498 11126 4514 11113 4512 11104 4507 11105
4511 11110 4505 11115 4501 11110 4488 11111
TIME...MOT...LOC 2254Z 300DEG 1KT 4503 11111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:07 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 14, 3:07 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 307 PM MDT Sat Aug 14 2021 .SYNOPSIS... It will remain hot and very dry through Monday, and winds will increase for Sunday and Monday, as well. A major change in the weather pattern is then expected to arrive by Tuesday, with a widespread soaking rain and shift to much cooler than normal weather for mid-week. Rain chances will diminish and temperatures will moderate some late in the week, but it is still forecast to remain a bit cooler than normal. && .DISCUSSION... This evening through Monday night... The axis of an upper level ridge continued to work its way towards Central Montana. Even though smoke has suppressed temps a bit, this ridging still allowed for another rather warm day today. As of 3pm, temps were already into the 90s as of 3pm for most of the Plains and some central valleys, and valleys of Southwestern Montana were expected to get into at least the upper 80s, if not low 90s. Despite smoke likely suppressing highs by a few degrees, relative humidity has dropped to critical levels below 15% across most of the area, but generally light winds should keep critical fire weather danger at bay. Unfortunately, and as expected, the smoke has returned east of the Divide with a vengeance, with Helena, Great Falls, and Cut Bank all reporting visibility under 6 miles as of 3pm. This upper level ridge will begin to break down on Sunday, and while temperatures will still remain quite warm, winds will begin to increase as the ridge flattens. Expect another day with highs in the 90s, and with RH values expected to once again dip into the lower teens, widespread critical fire weather conditions are anticipated. Thus, in collaboration with GGW and BYZ, the Fire Weather Watch was upgraded to a Red Flag Warning. The warning is valid for all Fire Weather Zones for Sunday, though Zone 116 (Lincoln Ranger District) was excluded for Monday, owing to higher expected relative humidity. Critical fire weather conditions are expected across most of the area again Monday - temperatures may be a few degrees cooler owing to the deteriorating ridge, and RH may be a touch higher. However, winds are forecast to be a bit stronger, balancing out the slightly better RH and maintaining widespread critical fire weather conditions. -Kredensor Tuesday through next Saturday... A strong cold front will push through the area on Tuesday as an upper level trough digs into the Pacific Northwest. This front will cause temperatures to crash, with daytime highs likely only reaching the mid 60s for most of the plains. Southwest Montana may get into the 80s again on Tuesday, as the mountains will hold up the front and it may not reach there until late Tuesday evening, or even overnight. Rain showers will also accompany the colder air, and snow levels may fall low enough to allow for some early season snow across some of the higher terrain. While there is still a bit of uncertainty with rainfall totals, there will be a good chance of picking up over 0.5 inches of liquid across the plains, though valleys in Southwest Montana appear to be more in the 0.1-0.25 inch range as of this time. Regardless, it will be a welcome, widespread and wetting rain that should help significantly curtail current fire activity (and new fire starts for a while) and help things green up a bit. As we head into the latter part of the week, expect the cooler air to stick around for a few days, with another potential shot of rain coming for the end of the week. Ludwig/Kredensor && .AVIATION... 1100 AM MDT Sat Aug 14 2021 (14/18Z TAF period) Main impact to terminal operations throughout the next 24 hours will be VIS reductions in areas of smoke/haze. While VFR conditions are primarily expected throughout the 1418/1518 TAF period, areas of dense smoke could reduce VIS down to MVFR for brief periods of time. Given low confidence and generally low predictability in smoke forecasting, I have elected to maintain VFR prevailing groups for now with this TAF issuance. Mountains will be obscured at times. - Moldan && .FIRE WEATHER... Critical fire weather conditions are expected across most of the fire weather forecast area both Sunday and Monday. Even with smoke cover likely suppressing temperatures a bit today, humidity is critical at under 15% for much of the area. However, winds have not been too strong today, so all critical thresholds are not being met, though certainly fire weather conditions are elevated, and fires are likely seeing some increased activity. For Sunday, it will be another very warm day, with widespread highs in the 90s. Humidity will be under 15% for most locations in the afternoon and early evening hours, and winds will also pick up. Expect widespread sustained winds tomorrow of 15 to 20 mph, with areas of 25 mph or more. Gusts of 25 to 30 mph will be common on Sunday, with even stronger gusts up towards Glacier County and Fire Weather Zone 112. For Monday, RH may not be quite as low, but winds are expected to be a bit stronger, thus balancing out and keeping conditions critical and worthy of an RFW. -Kredensor && .CLIMATE... With a high in the 90s again today, Helena will tie its all-time record for number of 90-degree days - 47 days - which was set in 2001. With an anticipated high in the 90s on Sunday and Monday, they should break the record. && .PRELIMINARY POINT TEMPS/POPS... GTF 61 97 64 94 / 0 0 0 10 CTB 59 92 62 85 / 0 0 0 0 HLN 63 97 64 95 / 0 0 0 10 BZN 54 94 56 93 / 0 0 0 20 WYS 45 84 43 82 / 10 0 0 30 DLN 52 89 54 89 / 0 0 0 30 HVR 64 98 67 94 / 0 0 0 0 LWT 60 94 62 92 / 0 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Sunday Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon Sunday to midnight MDT Monday night Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning from noon Sunday to midnight MDT Monday night Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 14, 3:27 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT Sat Aug 14 2021
MTZ008-015-055-142200-
Madison MT-Beaverhead MT-Gallatin MT-
327 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern
Madison, southeastern Beaverhead and south central Gallatin Counties
through 400 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Henrys Lake, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph. Brief heavy rain and hail less
than pea size are also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Yellowstone, Monida, Targhee Pass, Lakeview, Yellowstone Village
and Raynolds Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 2 .
Highway 191 between mile markers 5 and 10, and between mile markers
31 and 33.
Highway 287 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Red Rock Reservoir or Hebgen Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4447 11251 4495 11171 4510 11105 4507 11105
4505 11115 4501 11110 4449 11111 4458 11123
4473 11132 4475 11139 4470 11149 4459 11153
4454 11148 4456 11171 4451 11182 4456 11187
4452 11211 4457 11229 4453 11236 4446 11237
TIME...MOT...LOC 2126Z 281DEG 8KT 4481 11165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 14, 4:08 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT Sat Aug 14 2021
MTZ008-015-055-142245-
Madison MT-Beaverhead MT-Gallatin MT-
408 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern
Madison, southeastern Beaverhead and south central Gallatin Counties
through 445 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Henrys Lake, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. A period of
heavy rainfall is also possible from this slow-moving
storm, which may cause slick roads over Raynolds Pass.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raynolds Pass.
This includes Highway 287 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4471 11170 4487 11158 4478 11122 4469 11129
4475 11139 4471 11141 4472 11145 4470 11149
4466 11147 4464 11152 4461 11152
TIME...MOT...LOC 2207Z 298DEG 8KT 4476 11155
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 14, 4:10 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Sat Aug 14 2021
MTZ055-142245-
Gallatin MT-
410 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Gallatin
County through 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake, or 17 miles west of Mammoth, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail. A period of
heavy rainfall is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Gallatin
County.
This includes Highway 191 between mile markers 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4496 11119 4505 11115 4504 11114 4508 11107
4511 11110 4511 11112 4513 11111 4512 11104
4508 11104 4504 11111 4502 11110 4492 11110
TIME...MOT...LOC 2210Z 289DEG 8KT 4503 11106
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 14, 4:53 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Sat Aug 14 2021
MTZ008-015-055-142315-
Madison MT-Beaverhead MT-Gallatin MT-
453 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern
Madison, southeastern Beaverhead and south central Gallatin Counties
through 515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Henrys Lake, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain is
also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. The heavy rain will also make the road over
Raynolds Pass very slippery.
Locations impacted include...
Raynolds Pass and Targhee Pass.
This includes Highway 287 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4461 11124 4462 11122 4465 11127 4473 11132
4475 11138 4471 11141 4470 11149 4466 11147
4464 11152 4462 11151 4468 11161 4483 11147
4471 11110 4457 11122
TIME...MOT...LOC 2251Z 302DEG 14KT 4472 11145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 14, 4:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
455 PM MDT Sat Aug 14 2021
MTZ055-142330-
Gallatin MT-
455 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Gallatin
County through 530 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake, or 20 miles west of Mammoth. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain is
also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Gallatin
County.
This includes Highway 191 between mile markers 31 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4498 11126 4514 11113 4512 11104 4507 11105
4511 11110 4505 11115 4501 11110 4488 11111
TIME...MOT...LOC 2254Z 300DEG 1KT 4503 11111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:39 AM MDT | Fire Weather Watch | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 11 hr |
| Aug 14, 2:40 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 54 hr |
| Aug 14, 3:27 PM MDT | Special Weather Statement | TFX | 33 min | |
| Aug 14, 4:08 PM MDT | Special Weather Statement | TFX | 37 min | |
| Aug 14, 4:10 PM MDT | Special Weather Statement | TFX | Gallatin | 35 min |
| Aug 14, 5:23 PM MDT | Special Weather Statement | TFX | 37 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.